Sir.—Infants and toddlers appear to be highly susceptible to the toxic effects of smoke from pyrolyzed marijuana, phencyclidine, and freebase cocaine ("crack"). In the January 1989 issue of AJDC, Bateman and Heagarty1 described the hospital course of four children who developed neurologic symptoms following passive inhalation of vaporized crack. Two of the four infants developed seizures. Accidental or deliberate exposure of infants to ambient marijuana or phencyclidine smoke in small smoke-filled rooms or in automobiles has been previously reported.2,3 When irresponsible adolescents or young adults are intoxicated, they may, as a kind of sadistic "amusement," deliberately blow puffs of marijuana smoke into the noses or open mouths of crying irritable infants to sedate them.2 Infants who ride in poorly ventilated automobiles with phencyclidine-smoking adults have developed frighteningly serious neurologic symptoms, such as coma or seizures.3 It seems that urine toxicologic screening tests for drugs
SCHWARTZ RH. Passive Inhalation of Marijuana, Phencyclidine, and Freebase Cocaine ('Crack') by Infants. Am J Dis Child. 1989;143(6):644. doi:10.1001/archpedi.1989.02150180022010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: